Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

medrol pack, safe after fusion?

mamainpainmmamainpain Posts: 127
edited 06/11/2012 - 8:38 AM in Back Surgery and Neck Surgery
I need some advice- today (Sunday Nov 1st) I went to urgent care due to increasing pain and some sciatic pain. I couldn't sleep last night and wanted to make sure something serious wasn't happening. I think it was a waste of time and co-pay. I kept waiting for a call from the on-call surgeon, but never came. The urgent care doc gave me a taper down medrol steroid pack, and when I asked him if it would interfere with my fusion like Ibuprofen (I told him I couldn't take antiinflammatories after my surgery) He said the only reason they say that is due to an increase in bleeding, he clearly knew nothing about this stuff!!! My question- is this med safe? I could use some relief, but don't want to compromise my recovery. Thanks in advance.


  • Yes, it is quite commonly prescribed after surgery -- usually the first thing that is tried when a patient complains of pain. The assumption is that there is swelling that is irritating other tissue. It can irritate the nerve and then once the nerve is irritated, it is hard to get beyond that pain.

    Sometimes a surgeon will go straight to an epidural steroid injection, or a medrol pack will be prescribed.

    Hope this helps, and that you can sleep tonight.
  • Gwennie, I can always count on you for advice and kindness-it is like God put you out there so all of us can feel well cared for! You are awesome. I am going to fill this and start it today (luckily, I have a pharmacy that is open till 5pm on Sunday). I am taking an Ambien tonight so I should sleep. Thanks again and I sincerely hope you have someone like YOU taking care of you!!!
  • Glad to help. You might want to call your surgeon's office tomorrow just to keep them in the loop.

    I hope this will help. I had a couple injections after my last surgery. I was doing well and then my aging mom who has Alzheimer's, ended up in the ER three times within a week. I wasn't even supposed to be driving yet but ended up having to make the hour round-trip back and forth to the hospital and the facility where she "lives." You know how it is, standing around an ER all day, sitting on those awful chairs, etc. It caused a flare, so I had a transforaminal injection first, and then when that didn't help, I had a caudal.

    Being a steroid, you just don't want to have the medrol pack too often...so I hope it works for you. Take it easy for the time you're on it. Work really hard to try to get the inflammation under control.

    Please let us know how you are feeling!!
    Sleep well tonight.

  • rounds of steroids since surgery. Occasionally, I just get so torqued up that my pain will not go away, and a course of steroids and some Lyrica will help the pain subside. I absolutely hate taking them, so you know the pain has to be bad when I give in. I hope it helps you.

    3 level spinal fusion, L3/4, L4/5, L5/S1, November 2008. Stiff, but I can walk.
  • I too had several rounds of medrol dose packs after my first fusion. I was concerned about this because of the instructions not to take ibuprofen or other anti-inflammatories because they inhibit bone growth.

    In my mind I thought these steroid medications would work the same way, so of course I worried about taking it. What I found out was that it is Non-steroidal anti-inflammatories that the doctors worry about, not steroids. Of course steroids have side effects of their own and should only be given when necessary, but when it comes to inhibiting bone growth, this should not be a factor with a medrol dose pack.

    I agree with Gwennie that you should phone your surgeon tomorrow though, just to keep him informed of what is going on. I hope things settle down for you.

    Surviving chronic pain one day at a time, praying for a reprieve because living another 40 years like this doesn't sound too fun!
  • I agree, I've generally been disappointed with urgent care and while insurance prefers you to go there vs. ER, I have found that I will just wait until my doctor is in . . .only b/c each time I go I feel same way about waste of time and co-pay.

    They are great for if you are sick or suspect you broke a bone or need a tetanus shot.

    As for steroids . . .I went on prednisone 6 weeks post op of microdiscectomy to help the inflammation come down.

    I hope things get better for you.
    Definitely call dr. in am and keep him in loop.
  • dilaurodilauro ConnecticutPosts: 9,856
    Medrol Paks should not interfere with your fusion. I can not say Never, because I am not a doctor.
    I've had these packs several times, in fact I am in the middle of one right now. I recently had some cortisone deep injections into my arthritic shoulders. One did fine, the other didnt, so those packs do work.
    The only concern that my doctor stated was IF I was a diabetic.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
Sign In or Register to comment.